Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 11, NWS Gaylord, MI

March 10, 2017

NWS Gaylord, MI issued this gale warning at Mar 10, 2017, 3:52 AM EST. It took effect at Mar 10, 2017, 7:00 AM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2017, 3:52 AM EST (08:52 UTC)
In effect from
Mar 10, 2017, 7:00 AM EST
Expired
Mar 11, 2017, 12:00 AM EST
In force
17 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

849 
WHUS73 KAPX 100852
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
352 AM EST FRI MAR 10 2017

LHZ346>349-101700-
/O.CON.KAPX.SC.Y.0026.000000T0000Z-170310T1200Z/
/O.UPG.KAPX.GL.A.0004.170310T1200Z-170311T0000Z/
/O.NEW.KAPX.GL.W.0011.170310T1200Z-170311T0500Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
352 AM EST FRI MAR 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...
...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO MIDNIGHT EST
TONIGHT...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO MIDNIGHT
EST TONIGHT. THE GALE WATCH IS NO LONGER IN EFFECT. A SMALL CRAFT
ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ345-LMZ323-341-342-344>346-101700-
/O.EXT.KAPX.SC.Y.0026.000000T0000Z-170312T0000Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
352 AM EST FRI MAR 10 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST SATURDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 7 PM EST
SATURDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
3 follow-up statements
778 
WHUS73 KAPX 101605
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1105 AM EST FRI MAR 10 2017

LHZ346>349-110015-
/O.CON.KAPX.GL.W.0011.000000T0000Z-170311T0500Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
1105 AM EST FRI MAR 10 2017

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

A GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LHZ345-LMZ323-341-342-344>346-110015-
/O.CON.KAPX.SC.Y.0026.000000T0000Z-170312T0000Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1105 AM EST FRI MAR 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
SATURDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SATURDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
582 
WHUS73 KAPX 102037
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
337 PM EST FRI MAR 10 2017

LHZ346>349-110445-
/O.CON.KAPX.GL.W.0011.000000T0000Z-170311T0500Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
337 PM EST FRI MAR 10 2017

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

A GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LHZ345-LMZ323-341-342-344>346-110445-
/O.CON.KAPX.SC.Y.0026.000000T0000Z-170312T0000Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
337 PM EST FRI MAR 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
SATURDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SATURDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
901 
WHUS73 KAPX 110324
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1024 PM EST FRI MAR 10 2017

LHZ346>349-110500-
/O.CON.KAPX.GL.W.0011.000000T0000Z-170311T0500Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
1024 PM EST FRI MAR 10 2017

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

A GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LHZ345-LMZ323-341-342-344>346-111130-
/O.CON.KAPX.SC.Y.0026.000000T0000Z-170312T0000Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1024 PM EST FRI MAR 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
SATURDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SATURDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Mar 10, 3:34 AM EST, 18 minutes earlier.

Area forecast discussion, Mar 10, 3:34 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
334 AM EST Fri Mar 10 2017

.NEAR TERM...(Today and tonight)
Issued at 335 AM EST Fri Mar 10 2017

...Cold/blustery with lake effect snow...

High impact weather potential...cold and blustery with lake effect
snow and blowing snow.

High pressure is forcing its way se-ward from central Canada. Very
cold air is being drawn into the northern lakes region ahead of the
high. Temps are still hanging in there (in the 20s) in much of
northern lower, but readings are rapidly dropping thru the teens in
eastern upper. With increasingly gusty nw winds, the cold air to the
north will make substantial inroads into the region today. This will
also reinvigorate the lake effect snow machine, to some degree at
least. Temp/precip/wind trends are the main concerns.

Today...cold air will continue to push southward, with 850mb temps
colder than -20C across the entire forecast area by early afternoon.
A nw fetch will dominate the day, though with some subtle backing
(from borderline nw/nnw to borderline wnw/nw). Low pressure in
southern Hudson Bay will support enhanced moisture over ne Ontario,
and this will graze eastern Superior and eastern upper MI. Northern
lower MI has considerably less in the way of synoptic moisture
available, though the fetch does allow for an effective Superior
connection.

Despite that, still expect lake effect to be more persistent/
extensive in western/central Chip Co than anywhere in northern
lower. Note that this fetch favors keeping better bands /just/ west
and south of the Sault, more so impacting Brimley/ Kinross and
points west. This is primarily a factor of greater moisture
availability. Even so, activity will not be terribly heavy, with nw
lower limited by moisture, and eastern upper by a cold airmass that
keeps the DGZ entirely below 955mb. Will kick snowfall amounts up a
bit in the snowbelts, with some localized 2-3 inch amounts in
western Chip, and 1-2 in nw lower snowbelts (centered on
Antrim/Kalkaska Cos).

Nw winds will be on the increase this morning. Gusts of 30-35 mph
will be common in exposed locales today, pushing 40 mph this
afternoon. Blowing snow will be an issue in the snowbelts, Chip Co
in particular. Snow/vsby issues are concerning enough to warrant
a wint wx advis for Chip thru midnight tonight (thanks for coord
MQT).

Max temps have already occurred. Readings will fall into the upper
single digits (eastern upper) to upper teens (near Saginaw Bay), and
stay there thru the day. Wind chills will drop below zero at times
across the majority of the forecast area (se sections excepted).

Tonight...steady as she goes, as a surface ridge pokes a little more
firmly into the Ohio Valley. A cold and somewhat wobbly (but tending
to slightly veer) nw 1000-850mb flow will persist. Inversion heights
are progged to lower overnight, which will lower les intensity, and
perhaps coverage. Snow amounts of 1-2 inches will be seen in
central/western Chip, around an inch in nw lower snowbelts (Boyne
Falls/Mancelona/GLR). Will also have an inch or two along the
Presque Isle Co coastline, as slight veering should push a shoreline-
parallel band just onshore at times. A slight relaxation of the
pressure gradient, and a decrease in mixing due to the diurnal
cycle, will reduce winds and gustiness from mid-evening onward.

Min temps in single digits above zero in most locales. Parts of the
St Marys Valley could dip slightly below zero. Sub-zero wind chills
continue away from Saginaw Bay.

&&

.SHORT TERM...(Saturday through Sunday night)
Issued at 335 AM EST Fri Mar 10 2017

...Colder air hangs around through the middle of next week...

More lake effect snow showers Saturday, along with low wind chills.
Activity will likely hang on Saturday night into Sunday despite
lighter winds as the flow tries to become slightly anti-cyclonic
aloft. Attention will then turn to a system moving by to our south
early next week. Still plenty of uncertainty about how far north
snow will get. Cold air hangs on into the middle of next week with
ridging/warming finally expected to take hold on Thursday. The main
forecast concerns revolve around the details of lake effect this
weekend and the track of low pressure to our south early next week.

Saturday through Sunday night...

Brisk with northwest flow lake effect snow showers continue Saturday
due to excellent over lake instability (lake/850 mb delta ts in the
lower and middle 20s) and decent moisture (mean 850-700 mb rh in the
60 to 70 percent range). Could be looking at an additional inch or
two of accumulation but model soundings show lots of dry low level
air which is a limiting factor for sure. Wind chills will be in the
single digits above and below zero. The flow veers north northwest
Saturday night then backs into the northwest Sunday.
Meanwhile...drier air/neutral to slightly anti-cyclonic flow
develops curtailing activity. Remaining cold with highs only in the
middle teens to lower 20s. Lows mainly in the single digits above
zero, though a few spots may fall below zero.

&&

.LONG TERM...(Monday through Thursday)
Issued at 335 AM EST Fri Mar 10 2017

Models continue to track low pressure by to our south across the
central Ohio Valley. A majority of extended guidance keeps a bulk of
the moisture south of the forecast area. However...a few gfs
ensemble members as well as the ECMWF have the precipitation shield
making it a little farther north so will trend activity in that
direction. Ridging/warming temperatures aloft finally make a return
later next week. Chilly through Wednesday though temperatures slowly
moderate before temperatures likely make it to near climo averages
Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1139 PM EST Thu Mar 9 2017

Much colder air will filter down through nrn Michigan over the TAF
period with NW flow lake effect light snows developing in
increasingly gusty winds by daybreak and through Friday night.
Snow amounts will be minor/light with snowfall rates negligible.
Could be brief periods of low VSBY in any decent snow showers due
to the gusty winds/blowing snow. TVC/APN best chance at that
until later Friday when PLN seems to have the better VSBY
reduction potential.

&&

.MARINE...
Issued at 335 AM EST Fri Mar 10 2017

Gusty nw winds will continue through Saturday, as cold high
pressure tries to build se from central Canada. Small craft
advisory conditions are expected, and some gale-force gusts are
possible, especially on Lake Huron. Will be assessing the need for
potential gale warnings later this morning.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until midnight EST tonight for MIZ008.
LH...SMALL CRAFT ADVISORY until 7 PM EST this evening for LHZ345.
     GALE WATCH from 7 AM EST this morning through this evening for
     LHZ346>349.
     SMALL CRAFT ADVISORY until 7 AM EST this morning for LHZ346>349.
LM...SMALL CRAFT ADVISORY until 7 PM EST this evening for LMZ323-341-
     342-344>346.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...SMD
MARINE...JZ
Hazardous weather outlook, Mar 10, 3:40 AM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
340 AM EST Fri Mar 10 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-111200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
340 AM EST Fri Mar 10 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Lake effect snow showers will continue to develop this morning,
and diminish somewhat late tonight. Gusty northwest winds will
result in considerable blowing snow at times. Central and western
Chippewa County will see the worst of the wintry weather. See
ongoing advisories for further details.

Sub-zero wind chills will expand across most of northern Michigan
today.

Gale force wind gusts are possible on the Great Lakes through this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Lake effect snow showers with gusty winds Saturday could create
low visibilities at times, especially over northern Chippewa
County and areas of northern Lower west of I-75. Very cold wind
chills will continue Saturday.

As the temperatures continue to fall this weekend, some ice jam
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather to the
National Weather Service. Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 3:31 AM ESTWinter Weather AdvisoryAPX44 hr
Mar 10, 9:09 AM ESTSpecial Weather StatementAPXAntrim, Grand Traverse, Kalkaska, Missaukee, Roscommon21 min
Mar 10, 9:12 AM ESTSpecial Weather StatementAPXAntrim, Grand Traverse, Kalkaska, Missaukee, Roscommon2 hr

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.